Last summer I went camping and ran out of clean water. I had to boil water and drink it without any treatment tablets. That evening, I had painful cramps in my stomach, and in my upper abdomen, under my ribcage. Since then, my digestion has been horrific. I have constant rank gas and bloating when eating foods I’ve never had a problem with before, even fruits and vegetables. I have been a big eater of probiotic foods, with no digestive disturbances. However, since this incident, any form of probiotic, whether from capsule or natural foods like sauerkraut or kimchi, gives me the worst gas and bloating I’ve ever had. I had parasite and bacterial stool testing done with my doctor, and I came up clear. I feel like I need antibiotics or something to clear whatever is going on with my digestive system, but I’m hesitant because I have had four rounds of antibiotics in 2017 from surgeries. I am worried about “beaver fever.” What do you recommend?

There are several infections one can get from drinking unprocessed water while camping. “Beaver fever” is a name for infection from the parasite Giardia lamblia, which is found in water where animals — especially beavers — are found.

It’s a reasonable thought — it’s one of the few waterborne infections that can persist for months. However, I think Giardia is unlikely. Symptoms from Giardia normally begin one to two weeks after exposure, and the parasites are killed very rapidly by boiling water.

Your symptoms are very much like irritable bowel syndrome, and I do wonder if it might have been triggered by some event that day you were camping. Usually, three sets of cultures for parasites are done to make sure there isn’t an unwelcome guest in your intestine causing symptoms.

A gastroenterologist would be a good choice to help you track down an identifiable cause and to get some symptomatic relief. Antibiotics are not recommended without knowing what you are treating.

Seven years ago, I had a stroke. I was immediately put on Lipitor and Plavix. The statin drugs made my arms and shoulders ache, and the doctor tested me and found no reason for it. He said anecdotally that he had many patients who complained of the same thing. He then put me on fenofibrate. The pain stopped immediately. Now he says new research shows that any cholesterol-lowering drug makes the blood tests show lowered cholesterol levels, but it does not prevent heart attack or stroke. So, he took me off it. I wonder if you know anything about this study that said there was no benefit to taking statins. I did not really understand what he said.

It sounds like the message got a bit confused. The evidence that statin drugs reduce the risk of heart attack and stroke in people at high risk, such as those who have had a previous event, is very strong. However, the evidence for fibrate drugs, such as fenofibrate, is much weaker.

Statin drugs often cause some muscle aches. Pravastatin and fluvastatin are least likely to cause this problem, so it’s worth a try switching, in my opinion. Some people get relief from muscle aches with a CoQ10 supplement.

Dr. Keith Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu. © 2019 North America Synd., Inc.

0
0
0
0
0

Load comments